High Wind, Barber
- When
- December 1, 2:23 PM CST
- Where
- Barber forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.229, -98.685 (the zone’s center; the record gives no point)
Strong winds behind a cold front occurred during the afternoon.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Strong winds behind a cold front occurred during the afternoon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Dec 1, 11:57 AM CST, 2 hours 26 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 1157 AM CST Sat Dec 1 2018 ...Updated aviation discussion... .SHORT TERM...(Tonight through Saturday evening) Issued at 1102 PM CST Fri Nov 30 2018 Foggy and drizzly conditions will prevail over night and into the early morning hours but improving with time as a surface low passes across the southern CWA and wrap around northwest flow increases to clear the low level clouds and fog out. Winds will gust up to 30-40 mph on the backside of the low with a fairly tight pressure gradient associated with this. These winds will be strong through the evening time frame before diminishing after sunset due to night time cooling and improving sky conditions. Morning low temperatures will drop slightly from what they are currently into the 30s across the entire CWA with a decent warm up for the afternoon with clouds scattering out as high pressure builds in into the 40s across the northern counties to mid 50s in the south. Lingering light rain will turn over to snow for the northern counties but diminishing over Saturday night before ramping back up for Sunday in the long term forecast. Not much more than a trace is expected across the I-70 corridor associated with the occlusion of the surface low passing to the south. The aforementioned high pressure will suppress this to the north and especially into Nebraska keeping most of the CWA dry heading into Sunday. Over night low temperatures for Saturday will drop into the 20s under improved skies with only scattered high clouds for most of the CWA. .LONG TERM...(After midnight Saturday night through Friday) Issued at 1152 PM CST Fri Nov 30 2018 As discussed in the short term discussion, weather conditions will be improving over night Saturday with wrap around flow on the backside of the surface low pushing across southern Kansas with keep lingering light rain changing over to snow into the early morning hours of Sunday. High pressure will build in from Colorado suppressing this to the northern counties with sky cover improving allowing for a better drop in temperatures for Sunday morning into the 20s. Gusty northwest winds will diminish over night and be in the 10-20 mph range for Sunday. Afternoon temperatures for Sunday will be quite chilly behind the aforementioned low ranging from the mid 30s to low 40s north to south across the CWA. Snow chances will stay in place for areas along the I-70 corridor associated with the wrap around occlusion of the aforementioned low pushing that off with the long wave trough to the east over Sunday night. Monday will start a drying trend but not much in the way of a warming trend staying quite cool for the entire week. An upper level ridge will be set in place over the western half of the country giving way to the dry northwest flow aloft for the high plains. Upper 30 to mid 40s expected for afternoon high temperatures and morning lows in the teens and 20s through Thursday. Wind wise, the pattern looks to be pretty benign with a moderately weak pressure gradient across the CWA with 10-15 mph south to southeast winds. Changes coming once again for Friday as the aforementioned upper level ridge breaks down allowing a shortwave trough to propagate across the plains. The track of the trough is uncertain with not much agreement between models. Currently, the track looks to be more south of the CWA with the best precipitation chances in the form of snow for the southern half and into the panhandles of Oklahoma and Texas. Amounts are uncertain at this time as it is track dependent on the low but low accumulations are expected at this time. Temperatures will struggle into the 30s during the day Friday with over night lows dropping into the low to mid teens. Temperatures Saturday will be slightly improved but still in the 30s, but uncertainty is high with this system this far out in the forecast being a week out. Stay tuned for updates throughout the week, but the bottom line once this weather passes for this weekend is dry and cool for most of the week with increased snow chances and colder temperatures for Friday and into next weekend. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1157 AM CST Sat Dec 1 2018 MVFR conditions are expected at most of the terminals with the exception of LBL where VFR should prevail. A period of IFR cigs and vsbys due to snow is expected to develop at Hays this afternoon and evening as a band of snow moves in from the north. Gusty northwest winds are expected at all the terminals into the evening hours before diminishing later tonight. && .PRELIMINARY POINT TEMPS/POPS... DDC 49 28 40 22 / 10 10 10 10 GCK 48 27 39 22 / 20 10 0 10 EHA 54 27 42 23 / 0 0 10 10 LBL 56 27 44 22 / 10 0 0 10 HYS 39 29 33 21 / 60 50 30 20 P28 53 32 44 26 / 10 0 0 10 && .DDC WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until 6 AM CST Sunday for KSZ030-031-046. && SHORT TERM...Lowe LONG TERM...Lowe AVIATION...Gerard
Hazardous Weather Outlook National Weather Service Dodge City KS 222 PM CST Sat Dec 1 2018 KSZ030-031-043>046-061>066-074>081-084>090-021100- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 222 PM CST Sat Dec 1 2018 /122 PM MST Sat Dec 1 2018/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...This afternoon and tonight. Day 1 Discussion ---------------- Snow is expected to increase along the I-70 corridor and possibly as far south as Lacrosse in central Kansas this afternoon and early evening. One to two inches are possible. Some blowing snow could also develop. Northwest winds at 30-40 mph with higher gusts will continue through the rest of the day before slowly diminishing this evening. Day 1 Hazards ------------- * Non-thunderstorm wind: Elevated risk * Snow: Elevated risk* Fire weather: Elevated risk .DAYS TWO THROUGH SEVEN...Sunday through Friday. Days 2-7 Discussion ------------------- Limited snow risk for northern counties along the I-70 corridor as snow ends early Sunday with increased chances Sunday evening. Limited accumulations expected less than a quarter inch. No other hazards are expected through most of the period before another chance for accumulating snow come Friday with the next system that will affect the area. Days 2-7 Hazards ---------------- * Sunday - Snow: Limited risk * Monday No hazards. * Tuesday No hazards. * Wednesday No hazards. * Thursday No hazards. * Friday - Snow: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage http://weather.gov/ddc/ehwo
The national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, December 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 799045.